I sometimes think that half of the ads I see on TV (when I don’t rush through them with TIVO) show individuals clutching their chest after eating their favorite food or, more visually, chest cavity flames, which are subsequently doused with the right over-the-counter medicine or prescription drug. Having suffered from gastrointestinal reflux disease (GERD) and that sense of heartburn for many years, I am sympathetic. Most of the medications prescribed by physicians (often after suggesting an upper endoscopy to ensure that there are no ulcers or a precancerous condition called Barrett’s esophagitis) are Proton Pump Inhibitors (PPI’s). These reduce the production of acid in the wall of the stomach and assist in the healing of ulcers as well as treat GERD. These medicationss include omeprazole (Prilosec) (Zegerid), lansoprazole (Prevacid), rabeprazole (Aciphex), esomeprazole (Nexium), (Zegarid) and dexlansoprazole (Dexilant). Some are by prescription; others are available as generics or even over-the- counter.
In the March 14 issue of JAMA, a recent announcement was made by the FDA; that reflux drugs were found to be linked to C difficile-related diarrhea.
Clostridium difficile is a bacteria that causes watery diarrhea, abdominal pain and fever, which when it does not resolve, may cause serious intestinal problems and even the need for resection of a portion of the colon. In some cases (rarely, thankfully), the infection can be fatal. C difficile has become more and more common in hospitals, nursing homes and in the general community. It often occurs after the normal flora of the intestine is wiped out by antibiotic therapy. (Even a short course of certain broad spectrum antibiotics can cause this, one of the reasons for our growing reluctance to use antibiotics unless they are absolutely required.) C difficile occurs more frequently in older adults. If a person has had an episode of C. difficile, she is more likely to experience it again, especially with antibiotic treatment.
The FDA reviewed data from 28 observational studies, 23 of which found that PPI users had an elevated risk of C difficile associated diarrhea compared with those who didn’t use these medications. Their risk was 1.4 to 2.75 times greater. As a result of their review, the FDA has officially stated that “the weight of evidence suggests a positive association between the use of PPI’s and C difficile infection and disease”. The labels of these drugs will be updated to reflect this risk.
What this means is that if indeed you need a PPI medication, you should use the lowest dose for the shortest duration necessary. And if you do develop diarrhea that doesn’t go away while taking that PPI, see you doctor.